Tornadoes · United States · Iowa · 2004

F1 tornado, Martelle, Iowa, May 21, 2004

This F1 tornado ran 6.0 miles across Jones County on May 21, 2004, touching down at 5:06 PM CDT and reaching 100 yards wide. It killed nobody, and did $40,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 21, 2004
Touchdown
5:06 PM CDT (22:06 UTC)
Path length
6.0 miles (9.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$40,000
County
Jones County
Touchdown point
42.020, -91.350
Lift-off point
42.020, -91.250
Record number
369

What the Weather Service recorded

Tornado developed 0.8 miles East of Martelle and moved east causing sporadic damage along County Road E45 toward Morley. Along this path trees were damaged, a cattle shed destroyed and blown across a field, and houses and outbuildings receiving minor damage. A mobile home was destroyed.

Rated F1 with winds estimated at 90 to 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS DVN issued a tornado warning for this county at 22:05 UTC, 1 minute before the tornado touched down, in force until 23:00 UTC.

Issued (UTC)ExpiredProductOffice
22:05 UTC23:00 UTCTornado WarningDVN
22:51 UTC04:45 UTCFlash Flood WarningDVN
22:56 UTC00:00 UTCSevere Thunderstorm WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 21, 4:10 PM CDT, 56 minutes earlier.

Area forecast discussion, May 21, 4:10 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT FRI MAY 21 2004

.SYNOPSIS...
WILL KEEP SHORT DUE TO IMPENDING WX. LARGE TEMPERATURE GRADIENT
ACROSS THE FORECAST AREA EARLIER TODAY...RANGING FROM UPPER 40S
NORTHEAST TO NEAR 80 SOUTHWEST...HAS NOW EASED OFF A BIT...RANGING
FROM NEAR 70 NORTH TO THE UPPER 80S SOUTH THIS AFTERNOON...RANGING
FROM LOW 60S NORTHEAST TO MID 80S SOUTHWEST. BASED TO TEMPS AND
WINDS...WARM FRONT EXTENDS FROM IOWA CITY TO NORTH OF GALESBURG.
BASED ON PRESSURE FIELD...IS ABOUT 50 MILES NORTH. FLOW OFF LAKE
MICHIGAN...WHICH HAD RETARDED FRONT EARLIER...HAS NOW VEERED TO THE
SOUTHEAST...THUS ELIMINATING INFLUENCE.  SEVERE THUNDERSTORMS
NORTHWEST PORTION OF FORECAST AREA...AHEAD OF A STRONG VORT MAX...ARE
RIDING EAST SOUTHEAST ALONG FRONT.

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
MODELS AGREE ON WARM FRONT LIFTING NORTH OF THE FORECAST AREA THIS
EVENING.  LATER TONIGHT...A VORT MAX WILL SKIRT THE NORTH AGAIN...
WITH 700MB VVS.  THE FRONT SINKS BACK INTO THE EXTREME NORTHERN
PORTION OF THE FA ON SATURDAY...LIFTING BACK NORTH AGAIN SATURDAY
NIGHT AS A COLD FRONT APPROACHES FROM THE WEST.  THE COLD FRONT
MOVES THRU SUNDAY EVENING...WITH THE ETA PUSHING A LEAD TROF THRU
MIDDAY...AND THE AVN HOLDING OFF WITH THE PRIMARY FRONT LATE
EVENING.  A 500MB SHORT WAVE PASSES OVERHEAD SUNDAY NIGHT.  STRONG
VORTS MOVE THRU AGAIN SATURDAY NIGHT AND SUNDAY.

&&

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ANOTHER COLD FRONT WILL MOVE THRU THE FA MONDAY NIGHT...BRINGING
ADDITIONAL COOLING AND A CHANCE OF CONVECTION.  A 500MB SHORT WAVE
MOVES OVERHEAD TUESDAY NIGHT WITH A VORT...BRINGING THE COOLEST
THICKNESS FOR THE NEXT 7 DAYS.  THURSDAY AND FRIDAY WILL SEE WEAK
SURFACE TROFFING ACROSS THE FA.

WILL KEEP CLOSE TO CURRENT FORECAST.  SEVERAL FORECAST CHANCES THRU
THE NEXT WEEK...WITH THE NORTH BEING FAVORING THRU SATURDAY NIGHT...
THEN EQUAL CHANCES NORTH TO SOUTH AFTER THAT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...TORNADO WATCH UNTIL 10 PM FOR NORTHERN AND CENTRAL COUNTIES.
IL...TORNADO WATCH UNTIL 10 PM FOR ROCK ISLAND COUNTY.
MO...NONE.

&&

REA
Hazardous weather outlook, May 21, 6:00 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT FRI MAY 21 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
600 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH
OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE
OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO
IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM
INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE
STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND
GUSTS UP TO 60 MPH MAY ALSO OCCUR.

AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST
ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY
AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND
SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME
SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR
MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON
STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS
UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND
MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY
ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM
DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST
MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH
NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO
SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF
THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL
LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE
HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST
AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN
AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS
APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA
AS A COLD FRONT PUSHES IN FROM THE WEST.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY...
BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR.

12

In the hours before

Local storm report, May 21, 4:22 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     ATKINS                  42.00N 91.86W
05/21/2004  61 MPH           BENTON             IA   TRAINED SPOTTER

&&

DMD
Local storm report, May 21, 4:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             ATKINS                  42.00N 91.86W
05/21/2004  1.00 INCH        BENTON             IA   TRAINED SPOTTER

&&

DMD
Local storm report, May 21, 4:33 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TORNADO          1 W PALO                42.06N 91.82W
05/21/2004                   LINN               IA   EMERGENCY MNGR

0428 PM     FUNNEL CLOUD     4 N NORWAY              41.96N 91.92W
05/21/2004                   BENTON             IA   TRAINED SPOTTER

&&

DMD
Local storm report, May 21, 4:42 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TORNADO          2 S PALO                42.04N 91.80W
05/21/2004                   LINN               IA   EMERGENCY MNGR

            HOUSE DAMAGED. RAIL CAR OVERTURNED. POWER LINES DOWN.

&&

DMD
Local storm report, May 21, 4:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TORNADO          1 S VINTON              42.15N 92.03W
05/21/2004                   BENTON             IA   TRAINED SPOTTER

&&

DMD
Local storm report, May 21, 4:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             6 N CEDAR RAPIDS        42.06N 91.67W
05/21/2004  1.75 INCH        LINN               IA   TRAINED SPOTTER

&&

DMD

The surface observations

Monticello Municipal (MXO), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:20 UTC7668150° 16 kt221010.5
20:40 UTC7769150° 14 kt1010.2
21:00 UTC7770160° 13 kt191009.8
21:20 UTC7670120° 1010.5
21:40 UTC7670110° 7 kt1010.2
22:00 UTC747030° 6 kt1010.2
22:20 UTC7370320° 3 kt1012.5
22:40 UTC6663350° 8 kt121013.9
23:00 UTC6562150° 11 kt1011.9
23:20 UTC6462140° 6 kt1010.8
23:40 UTC6462360° 2 kt1010.5
00:00 UTC6462140° 3 kt1009.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 21, 2004

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 212:28 PM CDTF0Grundy, IA3.050
May 212:38 PM CDTF1Grundy, IA3.5100$2,000
May 212:49 PM CDTF0Grundy, IA0.530
May 214:02 PM EDTF0Richland, OH0.00
May 213:15 PM CDTF0Grundy, IA0.540
May 213:21 PM CDTF0Black Hawk, IA0.330
May 213:22 PM CDTF0Grundy, IA0.540
May 214:05 PM CDTF0Benton, IA0.150
May 214:07 PM CDTF0Benton, IA0.150
May 214:13 PM CDTF1Benton, IA1.7150$50,000
May 214:22 PM CDTF3Linn, IA3.0200$250,000
May 214:44 PM CDTF0Benton, IA0.050
May 215:12 PM CDTF1Clay, IA1.0200$230,000
May 216:00 PM CDTF1Pocahontas, IA5.0300$30,000
May 216:08 PM CDTF2Pocahontas, IA12.588015$2.5 million
May 214:16 PM PDTF0Spokane, WA0.270
May 217:30 PM CDTF0Wright, IA0.225
May 219:14 PM EDTF0Berkeley, WV3.01
May 218:20 PM CDTF1Pierce, NE1.5150
May 218:44 PM CDTF0Brown, NE0.220
May 219:20 PM CDTF1Wayne, NE0.5150
May 219:20 PM CDTF0Yankton, SD0.150
May 2110:13 PM CDTF0Garfield, NE0.220

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.